A single copy of this article may be reprinted for personal, noncommercial use only.
Niacin overdose: What are the symptoms?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/niacin-overdose/AN01644
- With Mayo Clinic cardiologist
Thomas Behrenbeck, M.D., Ph.D.read biographyclose window
Thomas Behrenbeck, M.D., Ph.D.Thomas Behrenbeck, M.D.
Dr. Thomas Behrenbeck is a native of Germany, where he received his medical education at the Westfalian Wilhelm University in Munster and became board certified in internal medicine and cardiology.
He also received a Ph.D. in biophysics and physiology at the University of Minnesota. Dr. Behrenbeck joined the Mayo Clinic staff in 1990 and is currently an associate professor at Mayo Medical School and an academic faculty member at the Westfalian Wilhelm University. He is the past chair of the Cardiovascular Medicine & Surgery NetWork of the American College of Chest Physicians.
Dr. Behrenbeck is a noninvasive cardiologist, specializing in cardiovascular (CV) imaging modalities (echocardiography, nuclear cardiology and CT), coronary artery disease and prevention of coronary artery disease. His research interests are the application of imaging technology to early recognition and treatment of atherosclerosis. He is passionate about patients' involvement in their health issues.
"The Internet and patient education present ideal synergies in the ever-growing field of knowledge in cardiology," he says.
- VLDL cholesterol: Is it harmful?
- Arcus senilis: A sign of high cholesterol?
Tests and diagnosis (3)
- Cholesterol test kits: Are they accurate?
- Cholesterol level: Can it be too low?
- Cholesterol ratio: Is it important?
Treatments and drugs (6)
- After a flood, are food and medicine safe to use?
- High cholesterol in children: How is it treated?
- Niacin overdose: What are the symptoms?
- see all in Treatments and drugs
Lifestyle and home remedies (4)
- MUFAs: Why should my diet include these fats?
- Eggs: Are they good or bad for my cholesterol?
- Pomegranate juice: Can it lower cholesterol?
- see all in Lifestyle and home remedies
Alternative medicine (2)
- High cholesterol treatment: Does cinnamon lower cholesterol?
- Does prickly pear cactus have health benefits?
- Healthy heart for life: Avoiding heart disease
- Fasting diet: Can it improve my heart health?
Niacin overdose: What are the symptoms?
I take niacin to treat my high cholesterol. Should I be concerned about a potential niacin overdose?
from Thomas Behrenbeck, M.D., Ph.D.
Niacin overdose is unlikely if you take niacin only in the amount prescribed by your doctor. In recommended doses, prescription-strength niacin is an effective treatment for high total cholesterol, high blood fats (lipids) and niacin deficiency. While it's not possible to overdose on niacin simply by eating too many niacin-rich foods, taking too much over-the-counter or prescription niacin can be dangerous.
You may have heard that too much niacin can be harmful because of Internet rumors. The rumors falsely state that by taking a large amount of niacin, people can flush the chemicals that show they've used marijuana out of their bodies before they take a drug test. No studies have shown that niacin can do this, and this can be very dangerous because it may lead to niacin overdose.
Niacin overdose symptoms include:
- Severe skin flushing combined with dizziness
- Rapid heartbeat
- Nausea and vomiting
- Abdominal pain
- Severe liver damage (hepatoxicity)
If you're concerned about a potential niacin overdose, talk to your doctor to make sure you're taking the correct amount. If you think you may have overdosed, seek medical attention immediately.Next question
Rhabdomyolysis from statins: What's the risk?
- Guyton JR, et al. Safety considerations with niacin therapy. American Journal of Cardiology. 2007;6:S22.
- Mittal MK, et al. Toxicity from the use of niacin to beat urine drug screening. Annals of Emergency Medicine. 2007;50:587.
- Daul AM, et al. Niacin toxicity resulting from urine drug test evasion scheme. The Journal of Emergency Medicine. In press. Accessed March 17, 2011.